Thunderstorm Wind, Cherokee
- When
- March 18, 7:00 PM CST
- Where
- Cherokee County, 0.69 mi N of Turney
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.910, -95.200
Multiple reports of trees down southeast of town.
A deep upper level low pressure system across northern Mexico into the Big Bend area of west Texas moved very slowly towards the Southern Plains and Lower Mississippi Valley during the afternoon of March 18th into the overnight hours. Convection developed along and north of the interstate 30 corridor of northeast Texas, southeast Oklahoma and southwest Arkansas with widespread flash flooding…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A deep upper level low pressure system across northern Mexico into the Big Bend area of west Texas moved very slowly towards the Southern Plains and Lower Mississippi Valley during the afternoon of March 18th into the overnight hours. Convection developed along and north of the interstate 30 corridor of northeast Texas, southeast Oklahoma and southwest Arkansas with widespread flash flooding reported across portions of the region. Along with the flash flooding...severe thunderstorms produced tornadoes across portions of northeast Texas during the late evening hours of March 18th as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 18, 6:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CDT TUE MAR 18 2008
.DISCUSSION...
FORECAST HAS BEEN UPDATED TO INCLUDE TORNADO WATCH 133...UNTIL 2
AM CDT. THIS WATCH REPLACES 131. ALSO SOME CHANGES TO WINDS TO
ACCOUNT FOR MOVEMENT OF FRONT...CURRENTLY FROM NEAR TXK TO TYR.
UPDATED CURRENT TEMPS AND DEWPOINTS BUT NO CHANGES TO POPS OR
LOW TEMPS AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 52 64 40 72 / 100 20 0 0
MLU 56 64 40 69 / 100 30 0 0
DEQ 49 63 36 71 / 100 30 0 0
TXK 50 63 40 71 / 100 30 0 0
ELD 53 63 36 70 / 100 30 0 0
TYR 49 65 42 73 / 100 20 0 0
GGG 49 64 40 73 / 100 20 0 0
LFK 52 67 40 73 / 100 20 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
LA...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
BOSSIER...CADDO...CLAIBORNE...UNION LA...AND WEBSTER.
LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
SOTO...GRANT...JACKSON...LA
SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.
OK...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
TX...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
&&
14/06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1203 PM CDT TUE MAR 18 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-191100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1203 PM CDT TUE MAR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS AFTERNOON...EVENING AND PORTIONS OF THE OVERNIGHT HOURS OVER THE FOUR STATE AREA. THUNDERSTORMS THAT DO DEVELOP AND REACH OR EXCEED SEVERE LIMITS...WILL PRODUCE FREQUENT LIGHTNING AND VERY GUSTY WINDS. SOME OF THE THUNDERSTORM CLUSTERS MAY PRODUCE DAMAGING STRAIGHT LINE WINDS...AND THEN OTHER ISOLATED SUPER CELL THUNDERSTORMS MAY BECOME TORNADIC. IN ADDITION...FLASH FLOODING WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A LUFKIN... TEXAS TO FARMERVILLE...LOUISIANA LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG WEST MONROE 32.51N 92.15W
03/18/2008 OUACHITA LA BROADCAST MEDIA
LARGE SHED DESTROYED. PART OF THE SHED LANDED ON A TRUCK.
WINDS GUSTING 40-50MPH
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD VALLIANT 34.00N 95.09W
03/18/2008 MCCURTAIN OK EMERGENCY MNGR
WATER ABOUT 1 FOOT DEEP ON HWY 70. WATER GETTING INTO
SOME BUSINESSES AND HOMES IN VALLIANT.
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM FLASH FLOOD VALLIANT 34.00N 95.09W
03/18/2008 MCCURTAIN OK LAW ENFORCEMENT
HWY 70 BEING SHUT DOWN DUE TO HIGH WATER. WATER IN HOMES
IN VALLIANT AND VICINITY.
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM NON-TSTM WND DMG MONROE 32.51N 92.08W
03/18/2008 OUACHITA LA BROADCAST MEDIA
ESTIMATED 15000 WITHOUT POWER ACROSS NORTHEAST LOUISIANA.
5600 IN OUACHITA PARISH. REPORTS OF NUMEROUS TREES DOWN
ON POWERLINES ACROSS THE REGION.
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 1 WNW RINGOLD 34.22N 95.14W
03/18/2008 MCCURTAIN OK PUBLIC
WATER OVER PINE CREEK ROAD.
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG LOCKESBURG 33.97N 94.17W
03/18/2008 SEVIER AR LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN LOCKESBURG. REPORTS STILL
COMING IN FROM OTHER AREAS IN THE COUNTY.
&&
04The Shreveport radar (KSHV), 141 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
2 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Multiple reports of trees down southeast of town.
Severe street flooding across portions of Jacksonville, Texas.
An EF1 tornado touched down near the community of New London, Texas. Numerous trees and powerlines were downed and a building was damaged near the intersection of county road 108 and farm to market road 850. Damage was also witnessed to a home, a metal building and dozen of trees along Dill Road. Additional damage was noted along U.S. 259, 4 miles south of Kilgore, Texas where the tornado downed several trees and a metal building suffered damage.
This EF0 tornado was approximately 100 yards wide and was a continuation of the tornado in Rusk County, Texas. Many large trees were uprooted or snapped in the city of Longview, Texas. Damage started along the Rusk, Gregg County line near Stone Road were trees were uprooted. Dozens of trees were downed near the intersection of Jean Road and High Street to near Electra Street and Timpson Street to near Alpine Road and Glover Drive. Numerous trees were downed or snapped causing damage to cars, houses and outbuildings throughout the city including Valley View Elementary School where trees fell on the roof puncturing holes in the roof. Trees were reported down east of Fourth Street and south Cotton Street. Trees were also reported downed at Mobberly and Young Streets and east of 4th Street.
Power lines were downed along Highway 77 in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87590, 87457, 85460, 85463, 87461.